Thunderstorm Wind, Atchison
- When
- April 15, 4:40 PM CST
- Where
- Atchison County, Rockport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -95.517
Several 1 to 3 foot diameter trees reported down.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 1:33 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 233 PM CDT TUE APR 15 2003 STORMS STARTING TO FIRE IN WESTERN KANSAS AS EXPECTED. ANTICIPATE ARRIVAL AS A LINE OF STORMS INTO WESTERN ZONES JUST AHEAD OF 06Z. LLVL JET OF 60KTS SHOULD HELP KEEP THIS LINE SUSTAINED...ALTHOUGH INSTABILITY LESSENS THE FARTHER EAST YOU GO. WOULD EXPECT TO SEE ISOLATED SEVERE AT FIRST...AND CONTINUE WEAKENING AS IT PROGRESSES EAST. STORMS ON WEDNESDAY WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS OVERNIGHT. MODELS CONTINUE TO SHOW DRY SLOTTING WHICH WILL ALLOW FOR SOME HEATING/DESTABILIZATION AHEAD OF MAIN COLD FRONT. AND SHEAR PROFILES ARE IN LINE FOR SEVERE...HOWEVER IF WE ARE STUCK IN THE CLOUDS THAT PROBABLY WONT MATTER. WITH UPPER LOW OVERHEAD AND SOME SUN...MAY BE A GOOD DAY FOR MINI SUPERCELLS. HAVE TRENDED DOWN HIGHS FOR WED AS THERE SHOULD BE ENOUGH CLOUD COVER AND RAIN IN THE MORNING TO PUT A LID ON HUGE WARMUP AHEAD OF FRONT. AM CONCERNED THAT ENOUGH SUN INBETWEEN RAIN EVENTS MAY BE NOT BE SOMETHING GUIDANCE HAS ANTICIPATED THOUGH...THEREFORE HAVE GONE ABOVE THOSE NUMBERS. WIND SPEEDS HAVE BEEN DISAPPOINTING TODAY...PROBABLY DUE TO LESS MIXING WITH MORE CLOUDS. WILL CANCEL ADVISORY WITH ZONE ISSUANCE. WILL CONTINUE TO BE BREEZY UNTIL FROPA. MEDIUM RANGE MODEL AGREEMENT HAS IMPROVED WITH RESPECT TO THIS WEEKENDS SYSTEM. THE GFS...ECMWF...AND CANADIAN MODELS HAVE CONVERGED UPON A MORE OPEN WAVE SOLUTION...WITH THE MID/UPPER TROUGH AND ASSOCIATED SURFACE FRONT MOVING THROUGH THE CENTRAL PLAINS REGION ON SATURDAY. HAVE PLACED THE HIGHEST CHANCE POPS DURING THIS TIME-FRAME...WITH LOWER POPS ON FRIDAY NIGHT TO ACCOUNT FOR PRE-TROUGH IMPULSES. THE GFS PROGS THE TROUGH TO SPEED AWAY BY LATE SUNDAY...ENDING ALL PRECIP BY SUNDAY NIGHT. HOWEVER...THE OTHER MODELS HINT AT A SOMEWHAT SLOWER DEPARTURE...SO WILL MAINTAIN LOW POPS THROUGH MONDAY MORNING IN ANTICIPATION OF THE POTENTIAL FOR A SLOWER PROGRESSION. LVQ/SCHMIT 333 AM... FIRST THINGS FIRST...WIND ADVISORY FOR TODAY WILL CONTINUE THROUGH EARLY THIS EVENING. PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS CONTINUES TO INCREASE AS A SURFACE LOW FORMS OVER WEST NEBRASKA IN RESPONSE TO THE TROUGH MOVING THROUGH THE GREAT BASIN. AS FOR THE EXPECTED CONVECTION...THE GFS HAS DEPARTED FROM EARLIER SOLUTIONS BY TAKING THE VERTICALLY STACKED STORM SYSTEM SOLIDLY THROUGH NORTHERN MISSOURI. THIS IS THE FARTHEST SOUTH OF ANY OF THE MODEL SOLUTIONS. HENCE...I HAVE LEANED ON THE ETA FOR THIS FORECAST PACKAGE. THE ETA HAS FALLEN IN LINE WITH UKMET AND CANADIAN IN SLOWING THE TROUGHS PROGRESSION DOWN AND SWINGING THE CENTER OF CIRCULATION THROUGH THE NEBRASKA/MISSOURI STATE LINE INTO SOUTHERN IOWA. UPPER AIR SOUNDINGS TO OUR SOUTH CONTINUE TO SHOW THAT...DESPITE SEVERAL DAYS OF STRONG SOUTHERLY FLOW...MOISTURE IS SEVERELY LACKING. VORT LOBE OUT AHEAD OF THE MAIN TROUGH WILL HAVE TO BRING THE REQUIRED MOISTURE AND LIFT TO PUSH THUNDERSTORMS FROM CENTRAL KANSAS INTO EAST KANSAS/WEST MISSOURI. I HAVE CONTINUED TO FOCUS THE BEST CHANCE OF THUNDER TO THE AFTER MIDNIGHT HOURS IN THE WEST HALF OF OUR COUNTY WARNING AREA. WITH THE SLIGHTLY MORE NORTHERLY TRACK CURRENTLY EXPECTED OF THE UPPER LEVEL SYSTEM...I HAVE ALSO TRIED TO TONE DOWN THE POPS IN CENTRAL MISSOURI. LEAVING OUR HIGHEST CHANCE FOR THUNDER ALONG THE NORTHERN EDGE...CLOSEST TO THE UPPER LEVEL LOW COLD POOL. MODELS ALSO INDICATE A DRY SLOT WILL MOVE IN WEDNESDAY AS THE LOW PULLS TOWARDS IOWA. NORTH CENTRAL MISSOURI COULD SEE ENOUGH SUN FOR SURFACE HEATING TO HELP IGNITE AFTERNOON STORMS. I HAVE ALSO PUMPED AFTERNOON TEMPS A FEW DEGREES IN ANTICIPATION OF SAID SUNSHINE WEDNESDAY. .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE APR 15 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED OVERNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO GENERATE IN WESTERN KANSAS ALONG THE DRY LINE THIS AFTERNOON...AND HEAD EAST OVERNIGHT. AROUND MIDNIGHT...STORMS WILL REACH EXTREME EASTERN KANSAS AND WESTERN MISSOURI. ALTHOUGH THE STORMS WILL BE WEAKENING...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE. AREAS MOST LIKELY TO RECEIVE ANY SEVERE WEATHER WILL BE WEST OF A LINE FROM BETHANY TO BUTLER. THE THREAT WILL DIMINISH AFTER 3 AM. A WIND ADVISORY IS ALSO IN EFFECT THROUGH EARLY EVENING FOR THE ENTIRE OUTLOOK AREA. WINDS WILL BE SOUTHERLY FROM 25 TO 35 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE. ITEMS IN LAWNS SHOULD BE SECURED...AND MOTORISTS ON EAST WEST ROADS SHOULD USE CAUTION. ADDITIONALLY...THE KANSAS CITY FIRE MARSHAL HAS ISSUED A BURN BAN FOR KANSAS CITY THROUGH SUNDOWN TODAY. THE FIRE DANGER IS CAUSED BY DRY CONDITIONS AND FORECASTED WIND SPEEDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BE LOCATED ACROSS KANSAS AND MISSOURI DURING THE DAY ON WEDNESDAY... WHICH WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY. SEVERE THUNDERSTORMS LOOK POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA IN THE AFTERNOON AND EARLY EVENING. HOWEVER...THIS ACTIVITY WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF THE CONVECTION TONIGHT. THUNDERSTORMS ARE EXPECTED AGAIN OVER THE WEEKEND. AT THIS TIME IT LOOKS LIKE STORMS MAY BECOME STRONG ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM BETHANY TO BUTLER OVERNIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several 1 to 3 foot diameter trees reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352842, 5352843, 5352844.